How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16179
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My dog just ate a phentermine tablet. He is about 50 pounds.

Customer Question

my dog just ate a phentermine tablet. He is about 50 pounds. I have been looking for a syringe and can not find one. Will he be ok if he does not vomit?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.
Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.
First, as I am sure you can appreciate, this is not a drug that we use with dogs in veterinary medicine. This means that there are no safe dose ranges established for dogs. Therefore, there is a risk of this ingestion causing adverse signs for your lad. Specifically, as this drug is actually a mild amphetamine, we can see this cause elevated heart rates, arrhythmia, increased blood pressure, agitation, panting, and neurological signs (ie tremors or seizures).
Therefore, even if you do not have a syringe, it is best if you do induce vomiting now. You can do this with a eye dropper or turkey baster if need be. To induce vomiting at home, you can administer 3% hydrogen peroxide orally at a dose of 1ml per pound. (2 teaspoons per 10 pounds of body weight). If those items don't work, then you can add it to milk or even soak bread in the peroxide and feed it to him. All we want is to get this in orally. After giving this orally, move the abdomen around or get him to walk about to get things mixing. This should usually lead to vomiting. If it is unsuccessful after 10 minutes then it can be repeated twice more. And if we still have no vomiting, then you'd need to consider seeing his ER vet so that the vet can administer apomorhpine (a very strong injectable emetic) to just get this out of his stomach and avoid any adverse issues.
Otherwise, your other option would be to administer activated charcoal at this stage. This is available over the counter from the pharmacy (ask for the high strength version, not the one for gas) and works by binding any remaining material in the stomach. For activated charcoal, we tend to give 1-4 grams per pound every 8 hrs. This can be mixed with food to be fed or with water to syringe feed (do note that it stains, so keep it away from white carpets/clothes). This will just limit how much he absorbs and reduce the intoxication risk here.
Overall, this is not a medication that we use in dogs and therefore there are possible adverse signs here. So, even if you do not have a syringe, you can use these other options just now. Otherwise, you can buy syringes from the pharmacy or some pet stores and/or use activated charcoal to bind this and prevent it from causing him any harm
Just in case you need a local emergency vet, you can check @ http://www.vetlocator.com/ -or-
http://www.veccs.org/index.php?option=com_hospitals&nationid=1&Itemid=193
I hope this information is helpful.
If you need any additional information, do not hesitate to ask!
All the best,
Dr. B.
-----------------------------------------------------------------------------------------------------------------
If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )
Customer: replied 1 year ago.
thank you
Expert:  Dr. B. replied 1 year ago.
You are very welcome.
All the best for you both,
Dr. B.